Am Fam Physician. 2004;70(11):2211-2215
Many women and physicians believe that a common side effect of combination oral contraceptive pills (OCPs) and contraceptive patches is weight gain. This is the most common reason for not initiating the use of combination OCPs or patches, or for discontinuing their use at an early stage. However, the association between combination OCPs and weight gain has not been scientifically established. In fact, women who stop using combination OCPs may be more likely to gain weight than those who continue to use them. Gallo and colleagues studied the association between the use of combination OCPs and patches and weight changes.
To identify randomized controlled trials (RCTs) of combination OCPs or patches that included data on weight changes, the authors searched relevant databases and contacted appropriate study investigators and combination OCP and patch manufacturers. RCTs were included if they were of good quality and covered at least three treatment cycles. Data were abstracted from eligible trials by two independent reviewers who used standard formats. Investigators were asked to provide additional unpublished data when necessary.
From the 570 reports identified, 42 RCTs were reviewed for further information. Methodologic quality was generally poor. Change in body weight was a primary outcome in only one trial but could be calculated in the others. The method of measuring body weight and the efforts to obtain consistent, reliable, and valid weight measurements were not well described in any of the trials. The researchers abstracted weight-change comparisons for 45 pairs of combination OCPs or patches and placebo from four studies using pills and one study using a patch. No evidence was found to support weight gain. In addition, the researchers examined data from nine studies of early discontinuation of combination OCPs and patches that included weight gain as a reason for discontinuation. Less than 5 percent of women in each study reported discontinuing the use of combination OCPs or patches because of weight gain.
The authors conclude that insufficient evidence exists to support the common belief that use of combination OCPs and patches is associated with significant weight gain. The authors note that this topic has not been studied extensively and that their conclusions are largely based on studies conducted 30 years ago, when high-dose estrogen was used. Weight gain with modern low-dose products is unlikely, and patients can be reassured.
editor’s note: Potential weight gain is a serious concern for some women. These women may choose less reliable contraceptives (thereby risking an unintended pregnancy) because they do not want to gain weight. However, we have only tenuous evidence with which to counter their fear. It is unacceptable to base our advice to patients on flawed studies from 30 years ago that used different OCP formulations than those that are available today. Because women are weighed at almost every office visit, a practice-based research team could conduct a study (even a retrospective analysis) to answer this question.—a.d.w.